Alert archive / Nebraska / Special Weather Statements in 2023

Special Weather Statement, NWS North Platte, NE

August 7, 2023Hayes County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 7, 2023, 6:21 PM CDT for Hayes County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 6:21 PM CDT (23:21 UTC)
Expired
Aug 7, 2023, 7:00 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Hail
0.88 in
Wind
50

County Hayes County, NE

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWUS83 KLBF 072321
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Mon Aug 7 2023
 
NEZ070-071-080000-
Frontier NE-Hayes NE-
621 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of western Frontier and
southeastern Hayes Counties through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes Center, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hayes Center and Quick. 

This includes Highway 83 between mile markers 32 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4040 10091 4051 10108 4067 10068 4042 10059
TIME...MOT...LOC 2320Z 255DEG 25KT 4049 10099 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:33 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 3:33 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
333 PM CDT Mon Aug 7 2023

.SYNOPSIS...
Issued at 332 PM CDT Mon Aug 7 2023

Key Messages:

-Strong and severe storms are forecast for portions of SW and North
Central Nebraska both this afternoon/evening and tomorrow
afternoon/evening.

-The atmosphere favors the formation of severe hail /some of which
may be greater than 2"/ across Western/SW Nebraska this afternoon.

-There is an enhancement of low level winds that would promote
supercells capable of all severe weather modes across far
southwestern Nebraska this afternoon, including a low /5%/ tornado
risk.

-Tuesday afternoon, the latest machine learning probability
forecasts indicate a more widespread threat of all severe weather
modes for western and north central Nebraska.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CDT Mon Aug 7 2023

12z analysis of the mid and upper levels reveal west northwesterly
flow that prevails across the High Plains with a fairly strong mid-
level jet nosing into the region.  At the surface, dew points have
remained in the upper 50s to lower 60s, but have been pooling as of
late along the South Platte River Valley in southwest Nebraska and
far northeast Colorado.  Skies have remained mostly cloudy in a warm-
air advection regime with on and off showers and embedded
thunderstorms today, though where clearing has occurred, Cumulus has
sprouted.  Initially the clouds have struggled and been broadly
developed, though over the past hour there's been increasing
evidence of glaciation in the updrafts as support arrives from an
upstream  disturbance.  The greatest agitation in the CU field has
been along a presumed surface trough that extends from northeast
Colorado into far western Cherry County and along a lifting front
that has been loosely analyzed across far southwest Nebraska.

The CAMs have consistently suggested two main areas of convection
this afternoon.  The first is a lone supercell that drops southeast
from northwest Nebraska across much of the Sandhills.  RAP
hodographs are elongated in this case with increasing instability.
Large hail and wind are the primary concerns if storms do develop
across our northwest.

More concerning is the potential of severe convection developing off
the High Plains and Eastern Colorado and the Laramie Range and move
into SW Nebraska.  The latest analysis suggest more than sufficient
SR wind fields that increase into the evening hours. Supercells with
large hail /greater than 2"/ are a possibility in this regime.
Additionally, brief tornadoes are not out of the question along the
boundary.  Based off the forward motion generated by the CAMs, the
storms should be moving at a good clip, so heavy rainfall would only
be brief and a transient concern.  There will be some upgrowth to a
complex later this afternoon/evening, which would impact southwest
Nebraska with higher wind threat.  ML probabilities are highest
across southwest Nebraska this afternoon and evening, with hail
dominating the threats, though there are indications of a wind
maximum /which is also shown in the CAMs/ across portions of Chase
and Hayes Counties with a 2% tornado risk generally south of I80.

More of the same is forecast Tuesday afternoon and evening, though
ML probabilities have a greater coverage across the forecast area.
This is due to increasing moisture shown in all available guidance.
Once again elongated hodographs and ample instability will promote
supercells with large hail.  Tornadic threat will be greatest along
any boundary and early in the evolution as the development of a low
level jet later will help force a convective system.  CSU-ML
probabilities have hail as the greatest threat, though I would
expect wind probabilities to increase as the CAMs are fixed on
developing a linear system.

.LONG TERM...(Wednesday through Monday)
Issued at 332 PM CDT Mon Aug 7 2023

The ensembles display good agreement in that a wave dropping into
Kansas overnight Tuesday and early Wednesday.  Transient short-term
subsidence will take hold and allow for mainly dry conditions.  The
ECMWF ensemble EFI output and machine learning are both muted for
the CWA after the wave moves through Thursday until the next wave
moves in Thursday evening.  There appears to be some moisture in
place with the cap breaking late in the afternoon or evening.  At
this point the ensembles favor north central Nebraska and points
north, though confidence is low.

The next shot of precipitation comes in during the Saturday
afternoon/evening timeframe with ML probs already highlighting at
least a 15% chance of severe storms.

Overall confidence is low on severe storms in the long term, but
confidence is moderate with the overall pattern which leads to
moderate confidence in periodic unsettled conditions.  Probabilistic
output favors below normal to near normal temperatures through the
long term period with better than average confidence of a slight
cool down late week/next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Aug 7 2023

Scattered showers and embedded thunderstorms have continued across
the area early this afternoon for portions of western and north
central Nebraska, including KLBF and KVTN terminals. Little to no
impacts are anticipated with this activity outside of low-end VFR
ceilings. This activity is expected to continue tracking south
and east out of the area within the next few hours.

The focus will quickly shift to scattered thunderstorms developing
across the higher terrain to the west in the next 1 to 3 hours. These
thunderstorms will track south and east into western Nebraska in
the late afternoon hours continuing across the southern Panhandle
and southwest/south central Nebraska well into the evening.
Thunderstorms may intensify quickly as they move into the local
area, some becoming severe with large to very large hail, strong,
erratic winds, and heavy rainfall. For KLBF terminal, increased
potential exists in seeing impacts from these thunderstorms, so
did include a TEMPO group from 00/03Z Tue. to account for this.
For KVTN and northern terminals, the bulk of the activity should
remain south of the area. Will rely heavily on radar and satellite
trends for later TAFs and amendments.

Thereafter, VFR conditions with winds remaining light and
variable continue through the overnight before becoming out of
the south for the day on Tuesday. Guidance has begun to hint at
fog developing in the early morning on Tuesday across portions of
the area, including KLBF and KVTN terminal. Guidance varies on
impacts to KVTN terminal with a general agreement on impacts to
KLBF terminal. Thus, did include a brief mention of MVFR
visibility restrictions at KLBF with no mention at KVTN owing to
lowered confidence. Future refinements and inclusion is possible
as guidance gets into better agreement.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Viken
Hazardous weather outlook, Aug 7, 10:05 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1005 AM CDT Mon Aug 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-081515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1005 AM CDT Mon Aug 7 2023 /905 AM MDT Mon Aug 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are possible across the
area this afternoon into the evening, especially across the southern
Panhandle and southwest Nebraska. These storms will be capable of
producing large to very large hail (two inch diameter or larger) and
damaging wind. A tornado or two cannot be ruled out, however, the
greatest tornado threat area remains limited to the southern
Panhandle and southwest Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms are possible across much of western
and north central Nebraska again Tuesday afternoon into the evening.
Large to very large hail (two inch diameter or larger), damaging
winds and locally heavy rainfall are the primary threats. However, a
couple of tornadoes cannot be ruled out for areas across the southern
Panhandle into southwest Nebraska. As the severe storms track south
and east into portions of central/north central Nebraska through the
evening, thunderstorms may form a complex with an increased threat
for damaging winds through the late evening into the night.

Outside of any lingering showers and embedded thunderstorms from
Tuesday's activity on Wednesday morning, the bulk of the day on
Wednesday appears to remain dry. However, sporadic scattered
precipitation chances quickly return in the afternoon/evening hours
for each day beginning Thursday into the weekend. At this time, the
severe threat during this period remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size, damaging
thunderstorm wind gusts as well as flooding.

In the hours before

Special weather statement, Aug 7, 6:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM CDT Mon Aug 7 2023

NEZ069>071-072345-
Chase NE-Frontier NE-Hayes NE-
607 PM CDT Mon Aug 7 2023

...Strong thunderstorms will impact portions of southwestern
Frontier, southeastern Chase and southern Hayes Counties through 645
PM CDT/545 PM MDT/...

At 606 PM CDT/506 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Champion to near Hayes
Center. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wauneta, Enders, Enders Reservoir State Recreation Area, Hamlet,
Center Dam Campground, Area A Campground, Willow View Campground, Red
Willow Reservoir State Recreation Area and Church Grove Campground.

This includes the following highways...
 Highway 61 between mile markers 25 and 30.
 Highway 83 between mile markers 27 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4035 10181 4041 10184 4050 10110 4035 10054
TIME...MOT...LOC 2306Z 276DEG 36KT 4040 10167 4047 10111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jacobs
Local storm report, Aug 7, 6:08 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
608 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             Ashby                   42.02N 101.93W
08/07/2023  E1.75 inch       Grant              NE   Public

            Public reports golf ball or smaller sized
            hail, ground white with hail and very heavy
            rainfall, over 1.5 inches in the matter of
            30 to 40 mins, time of hail estimated by
            radar.

&&

ARV
Local storm report, Aug 7, 6:09 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
609 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             4 W Hyannis             42.00N 101.84W
08/07/2023  E1.00 inch       Grant              NE   Public

            Public reports heavy rain with penny to
            quarter sized hail, time estimated by radar.

&&

ARV
Local storm report, Aug 7, 6:11 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
611 PM CDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             5 WSW Hyannis           41.97N 101.86W
08/07/2023  E1.75 inch       Grant              NE   Public

            Public reports golf ball hail that was
            oblong, at the time hail had occurred for
            over 10 or more minutes.

&&

ARV
Special weather statement, Aug 7, 6:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
518 PM MDT Mon Aug 7 2023

NEZ004-072345-
Sheridan NE-
518 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southeastern
Sheridan County through 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Rushville, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area, Wolf Hill and Argo Hill.

This includes Highway 250 between mile markers 22 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4240 10251 4250 10236 4237 10204 4230 10204
      4219 10224
TIME...MOT...LOC 2318Z 304DEG 23KT 4239 10237

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, Aug 7, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
621 PM CDT Mon Aug 7 2023

NEZ070-071-080000-
Frontier NE-Hayes NE-
621 PM CDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of western Frontier and
southeastern Hayes Counties through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayes Center, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayes Center and Quick.

This includes Highway 83 between mile markers 32 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4040 10091 4051 10108 4067 10068 4042 10059
TIME...MOT...LOC 2320Z 255DEG 25KT 4049 10099

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:11 PM CDTSpecial Weather StatementLBFHayes49 min
Aug 7, 4:22 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes38 min
Aug 7, 4:58 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes47 min
Aug 7, 5:03 PM CDTSpecial Weather StatementLBFGarden42 min
Aug 7, 5:05 PM CDTSpecial Weather StatementLBFGarden40 min
Aug 7, 5:12 PM CDTSpecial Weather StatementLBFGrant33 min
Aug 7, 5:25 PM CDTSpecial Weather StatementLBFSheridan50 min
Aug 7, 5:27 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan48 min
Aug 7, 5:31 PM CDTSpecial Weather StatementLBFChase44 min
Aug 7, 5:32 PM CDTSpecial Weather StatementLBFGrant28 min
Aug 7, 5:35 PM CDTSevere Thunderstorm WarningLBFSheridan40 min
Aug 7, 5:40 PM CDTSevere Thunderstorm WarningLBFGrant50 min
Aug 7, 5:45 PM CDTSpecial Weather StatementLBFGrant30 min
Aug 7, 5:46 PM CDTSpecial Weather StatementLBFGarden44 min
Aug 7, 5:53 PM CDTSpecial Weather StatementLBFSheridan37 min
Aug 7, 5:58 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant47 min
Aug 7, 6:07 PM CDTSpecial Weather StatementLBFHayes38 min
Aug 7, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Grant, Sheridan34 min
Aug 7, 6:18 PM CDTSpecial Weather StatementLBFSheridan27 min
Aug 7, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Grant49 min
Aug 7, 6:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Garden, Grant, Keith51 min
Aug 7, 6:44 PM CDTSpecial Weather StatementLBFFrontier46 min
Aug 7, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan50 min

Nearby

Special Weather Statements in Nebraska, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.